Alert archive / North Dakota / Tornado Warnings in 2024
Tornado Warning 12, NWS Bismarck, ND
NWS Bismarck, ND issued this tornado warning at Aug 28, 2024, 5:35 PM CDT for Sioux County, North Dakota. It was in force for 25 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2024, 5:35 PM CDT (22:35 UTC)
- Expired
- Aug 28, 2024, 6:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Sioux County, ND
The radar
The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 5:41 PM CDT | TORNADO | 3 Ssw Selfridge, ND | Multiple reports of a tornado on the ground. |
| Aug 28, 6:00 PM CDT | HAIL 1 | 1 Ene Selfridge, ND | hail lasted for about 15 mins from 6:00 til 6:15 pm. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 28, 4:41 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
836
WFUS53 KBIS 282235
TORBIS
NDC085-282300-
/O.NEW.KBIS.TO.W.0012.240828T2235Z-240828T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
535 PM CDT Wed Aug 28 2024
The National Weather Service in Bismarck has issued a
* Tornado Warning for...
Southeastern Sioux County in south central North Dakota...
* Until 600 PM CDT.
* At 535 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Selfridge, or 15 miles northwest of Mclaughlin,
moving east at 15 mph.
HAZARD...Tornado and tennis ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Selfridge around 540 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Standing Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4596 10102 4606 10104 4608 10081 4594 10081
TIME...MOT...LOC 2235Z 264DEG 13KT 4600 10097
TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN
$$
HOLLAN1 follow-up statement
041
WWUS53 KBIS 282242
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
542 PM CDT Wed Aug 28 2024
NDC085-282300-
/O.CON.KBIS.TO.W.0012.000000T0000Z-240828T2300Z/
Sioux ND-
542 PM CDT Wed Aug 28 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHEASTERN SIOUX COUNTY...
At 541 PM CDT, a confirmed tornado was located near Selfridge, or 14
miles northwest of Mclaughlin, moving east at 15 mph.
HAZARD...Damaging tornado and tennis ball size hail.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Selfridge around 545 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Standing Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 4596 10102 4606 10104 4608 10081 4594 10081
TIME...MOT...LOC 2241Z 264DEG 13KT 4600 10094
TORNADO...OBSERVED
MAX HAIL SIZE...2.50 IN
$$
HOLLANWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 28, 5:00 PM CDT, 35 minutes earlier. Its key messages:
- Numerous severe thunderstorms possible very late this afternoon into this evening over parts of south central North Dakota. Isolated to scattered severe thunderstorms possible over the remainder of central and parts of western North Dakota. Tennis ball size hail, 70 mph wind gusts, and a tornado or two possible.
- Gusty west to northwest winds and cool conditions Thursday.
- Seasonably cool to near normal temperatures are forecast through the holiday weekend, with a warming trend next week.
Area forecast discussion, Aug 28, 5:00 PM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 500 PM CDT Wed Aug 28 2024 .KEY MESSAGES... - Numerous severe thunderstorms possible very late this afternoon into this evening over parts of south central North Dakota. Isolated to scattered severe thunderstorms possible over the remainder of central and parts of western North Dakota. Tennis ball size hail, 70 mph wind gusts, and a tornado or two possible. - Gusty west to northwest winds and cool conditions Thursday. - Seasonably cool to near normal temperatures are forecast through the holiday weekend, with a warming trend next week. && .UPDATE... Issued at 459 PM CDT Wed Aug 28 2024 Tornado watch has been issued for central portions. Be sure to have multiple ways to receive weather warnings and plan now for action. && .DISCUSSION... Issued at 220 PM CDT Wed Aug 28 2024 Current surface analysis places low over southern Saskatchewan, with cold front sweeping through western North Dakota, right now generally running from Tioga to Dickinson to Hettinger. Ahead of the front, gusty southeast winds continue to usher moisture into the area with dewpoint values of 70 and above already noted over parts of south central North Dakota. Upper level analysis places notable compact low centered over north central Montana into far southwest Saskatchewan/southeast Alberta, with multiple waves rotating around it. For the rest of this afternoon into this evening, the stage is set for likely severe weather over central and parts of western North Dakota, with the greatest threat over parts of south central North Dakota. Atmosphere remains capped now over western North Dakota, but expect development to commence very late this afternoon into this evening as the front approaches central North Dakota which latest CAMs have remained very consistent on. Initial growth may be quite swift, given forecast mixed- layer CAPE values of around 2500-3500 J/KG over southern portions of the area, and still 1500-2500 to the north almost to the Canadian border. Forecast deep layer shear remains quite elevated at 45-50kts at time of storm initiation onward. Initially, some swift growing discrete supercells will be possible, but expect convection to fill in and become more towards linear as time goes on and the storms push east. This brings us to threats. Forecast looping hodographs/enhanced low level shear over south central North Dakota signify the potential for tornadic development, notably during the initial supercell phase. In addition, we have been messaging the potential for tennis ball size hail/wind gusts to 70 mph as the main threats, though would not be shocked if something large/stronger would occur with an initial storm. Storms with the front will push east, but additional storm development behind the main line are possible given an enhanced strong low level jet, especially over the James River Valley region. On Thursday, upper low will push east-northeast into southern Manitoba before becoming quasi-stacked. This will result in a windy day over much of the area, greatest wind speeds over western portions of the area. This may also bring a little light precipitation to parts of our north given the cyclonic flow. A stretch of drier conditions are expected going into and through the holiday weekend with ridging to the west which will gradually move east to start the upcoming week. Seasonal temperatures through the weekend, with a warming trend next week. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1236 PM CDT Wed Aug 28 2024 Timing things out between the cold front and associated thunderstorms/wind shifts tonight is tricky and will likely still need to be tweaked and amended but tried to paint the picture of current expectations best as possible. Southeast winds continue to gusts over 25kts this afternoon ahead of the front with thunderstorms likely after 23Z through 06Z in much of central ND, more doubtful on convective coverage west into XWA and DIK. Clouds have largely lifted from this morning but patchy MVFR should continue to abate as VFR becomes predominant for the afternoon until convection. More VFR with increasing westerly winds once again Thursday. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Anglin DISCUSSION...JJS AVIATION...WFO Grand Forks
Hazardous weather outlook, Aug 28, 4:48 PM CDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 448 PM CDT Wed Aug 28 2024 NDZ019>023-025-034>037-042-045>048-050-051-292200- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight Numerous severe thunderstorms are possible late this afternoon through this evening. Possible hazards include damaging wind gusts to 70 mph, large hail up to the size of a tennis ball, and a tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please report any severe weather to the National Weather Service in Bismarck at 1-800-247-0212. NDZ002>005-010>013-018-033-041-044-292200- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Stark-Hettinger-Adams- 448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered severe thunderstorms are possible late this afternoon through this evening. Possible hazards include damaging wind gusts to 70 mph, large hail up to the size of a tennis ball, and a tornado or two. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Please report any severe weather to the National Weather Service in Bismarck at 1-800-247-0212. NDZ001-009-017-031-032-040-043-292200- Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman- 448 PM CDT Wed Aug 28 2024 /348 PM MDT Wed Aug 28 2024/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Thunderstorms are possible for portions of the area tonight. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 5:53 AM CDT | Dense Fog Advisory | BIS | Bottineau, Dickey, Foster, Kidder, LaMoure, Logan and 5 more | 4 hr |
| Aug 28, 5:14 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 61 min |
| Aug 28, 5:17 PM CDT | Severe Thunderstorm Warning | BIS | Sioux | 58 min |
| Aug 28, 5:39 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 51 min |
| Aug 28, 5:55 PM CDT | Tornado Warning | BIS | Sioux | 50 min |
| Aug 28, 6:09 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Sioux | 66 min |
| Aug 28, 6:10 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 65 min |
| Aug 28, 6:45 PM CDT | Areal Flood Advisory | BIS | Sioux | 6 hr |
Nearby
Tornado Warnings in North Dakota, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.